The Food and Drug Administration (FDA) is warning healthcare professionals that cases of liver decompensation, including liver failure and death, have been linked to certain hepatitis C drugs administered to patients with moderate to severe hepatic impairment (Child-Pugh B or C).
Specifically, the cases are related to the use of Mavyret (glecaprevir, pibrentasvir; n=46), Zepatier (elbasvir, grazoprevir; n=14) and Vosevi (sofosbuvir, velpatasvir, voxilaprevir; n=3), which all include a protease inhibitor. While none of these medicines are indicated for use in patients with advanced liver disease, most of the cases occurred in patients with moderate to severe hepatic impairment, and over half incorrectly reported no cirrhosis or compensated cirrhosis at baseline when there was evidence of advanced disease or pre-existing risk factors (ie, decreased platelets, portal hypertension, alcohol abuse, hepatocellular carcinoma).
Among these cases, liver decompensation occurred anywhere from 2 days to 16 weeks after initiating treatment (median time: 22 days) and the most frequently reported events included hyperbilirubinemia, jaundice, ascites, and hepatic encephalopathy. In 39 of the 63 cases, discontinuation of the drug led to resolution of symptoms or reduced liver biochemical values; recurrence of symptoms occurred in 2 cases after treatment was restarted.
The FDA is advising healthcare professionals to review the prescribing information for these agents and to perform liver function testing as clinically indicated or as specified in the labeling; the medications are still considered safe and effective for patients without liver impairment or in those with mild impairment (Child-Pugh A). In patients who show signs of hepatic decompensation (ie, jaundice, ascites, hepatic encephalopathy, variceal hemorrhage), treatment with Mavyret, Zepatier, and Vosevi should be discontinued.
A review of treatments that may be offered to patients with cirrhosis who have moderate to severe liver impairment can be found here.
For more information visit fda.gov.
This article originally appeared on Infectious Disease Advisor